Wisconsin, 2007

Winter Storm in Wisconsin, December 22 to 23, 2007

December 22 to 23, 2007 · NWS DLH · 8 events in 8 counties and zones

An intense low pressure system brought wintry precipitation, mainly in the form of heavy snow, to much of northwest Wisconsin over the pre-holiday weekened. Precipitation began as a mixture of light snow, rain, and freezing drizzle on the evening of December 21.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An intense low pressure system brought wintry precipitation, mainly in the form of heavy snow, to much of northwest Wisconsin over the pre-holiday weekened. Precipitation began as a mixture of light snow, rain, and freezing drizzle on the evening of December 21. Periods of light snow persisted during much of December 22, before turning heavy by early December 23. Storm snowfall totals ranged from 6 to 18 inches with the highest amounts along the south shore of Lake Superior. Winds gusted to 40 mph on December 23, resulting in considerable blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 22, 3:04 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Dec 22, 3:04 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
304 PM CST SAT DEC 22 2007

.DISCUSSION...
UPDATED THIS MORNING TO ADVANCED START TIME OF HEADLINES TO
INCLUDE TODAY /SATURDAY/. THIS WAS TO COVER THE ONGOING SN AND
HAZARDOUS ROAD CONDITIONS THAT HAD RESULTED FROM THE MIXED PCPN
AND AREAS OF WHERE VSBYS DROPPED TO < 1/4 SM. EARLIER TODAY...THE
CITY OF PROCTOR REPORTED PLOWS WERE HAVING DIFFICULTIES CLEARING
ROADS DUE TO THE SLICK CONDITIONS. AS OF 2 PM...THERE WERE SEVERAL
REPORTS FROM SN SPOTTERS OF 1 TO 2 ACROSS THE FA...WITH 2 TO 3
INCHES AROUND DULUTH. ALTHOUGH THERE WILL BE A LULL IN THE ACTION
THROUGH THE EVENING...RATHER THAN CANCEL AND THEN HAVE TO RE-
ISSUE THE HEADLINES...WILL KEEP ADVISORY/WARNINGS IN EFFECT
THROUGH NIGHT FOCUSING ON THE MAIN EVENT TO HIT LATE TONIGHT
THROUGH SUNDAY EVENING. THE HEAVY SNOW WILL ONSET QUICKLY AND
SPREAD OVER THE WRN GREAT LAKES REGION OVERNIGHT...SO COMMUNICATING
THE BREAK BEFORE THE MAIN SHOW TOMORROW WILL BE CRITICAL.

CURRENT WV IMAGERY AND RADAR TRENDS SHOW THE SNOW DIMINISHING TO
LIGHT SHOWERS/FLURRIES AS A WELL-DEFINED DRY SLOT PUSHES INTO WRN
CWA AS EXPECTED. THE NAM/GFS ARE SIMILAR WITH THE LEADINGS EDGE OF
THE DRY NOSE REACHING THE MN/WI BORDER BY 06Z...THEN BECOMING
WRAPPED UP BY THE CUT-OFF COLD CORE LOW. THE DRY SLOT WILL PROVIDE A
LULL IN SN ACCUMULATION THROUGH THE EVENING. HOWEVER...THE CLOSED
LOW QUICKLY DIVES SOUTH INTO IA BY 12Z...BRINGING WRAP AROUND
MOISTURE AND STRONG FORCING FOR +SN/BLSN TO MUCH OF THE FA BY
DAYBREAK SUN. IMPRESSIVE FORCING WITH DEEPENING SFC LOW OVERNIGHT AS
IT LIFTS NE OVER LAKE MICHIGAN BY 12Z...AND SETTLES OVER UPR MI BY
SUN AFTN. A STRONG BAROCLINIC ZONE AND 925-850MB 2D-FGEN WILL SLIDE
NORTH INTO WIS...REINTRODUCING +SN TO THIS REGION 03-06Z.

THE GREATEST SN AMOUNTS OVERNIGHT WILL BE IN THE ERN
ZONES...GENERALLY RANGING FROM 2 TO 4 INCHES IN THE MN ARROWHEAD
TO 3 TO 5 CLOSER TO THE LOW AND BEST FORCING IN PRICE, ASHLAND AND
IRON COUNTIES. THE REST OF THE REGION WILL SEE 1 -3 INCHES BY
DAYBREAK. THE BULK OF THE SN WILL FALL SUN ACCOMPANIED BY
WINDS GUSTING TO 40 MPH...AND CONSIDERABLE BLOWING SNOW . THE +SN
WILL TAPPER OFF BY SUNDAY EVENING...EXCEPT ALONG THE SOUTH SHORE
WHERE LES WILL PERSIST INTO MON MORNING. FOR THE LATEST STORM
TOTALS REFER TO THE WINTER WEATHER MESSAGE OR GRAPHICAL WEATHER
STORY.

CHANGES TO HEADLINES INCLUDE ADDING KOOCHICHING AND NRN ITASCA
COUNTY TO SN ADVISORY. MINOR CHANGES TO SNOW AMOUNTS AND
TOTALS...WENT CLOSE TO HPC GUIDANCE/WWD. DIFFICULTLY WITH THIS STORM
IN DETERMINING THE BACK EDGE OF THE HEAVY SNOW. ATTM... ST LOUIS,
CARLTON, AND PINE COUNTIES LOOK TO BE ON THE WRN EDGE OF A
BORDERLINE WARNING EVENT. ATTM...KEPT ADVISORY FOR THESE ZONES TO
KEEP CONSISTENT HEADLINE AND NOT EXPECTING WIDESPREAD WARNING
AMOUNTS. HOWEVER ISOLD COMMUNITIES IN THE ERN PORTIONS OF THESE
COUNTIES /INCLUDING ELY...BRIMSON...COTTON...AND THE DULUTH AREA/
HAVE A SHOT FOR LOCALIZED HIGHER SN AMOUNTS AROUND 6-7 SUN.

&&

.AVIATION...THE SNOW HAS DIMINISHED OVER MUCH OF THE
NORTHLAND...WITH SOME LIGHT RAIN STILL FALLING TOWARD KPBH. CEILINGS
HAVE RISEN...AND WERE VFR TOWARD KBRD...KPWC...KAIT...BUT WERE IFR
IN THE ARROWHEAD. EXPECT WIDESPREAD MVFR OR IFR CEILINGS TO
REDEVELOP OVER MOST OF THE NORTHLAND TONIGHT. A LOW PRESSURE SYSTEM
WILL MOVE INTO ILLINOIS TONIGHT...AND STRENGTHEN RAPIDLY BETWEEN
MIDNIGHT AND NOON SUNDAY AS IT MOVES TOWARD LAKE SUPERIOR. SNOW WILL
BECOME WIDESPREAD AND INCREASE IN INTENSITY TONIGHT...ESPECIALLY
OVER NORTHWEST WISCONSIN AND THE TIP OF THE ARROWHEAD. SNOW WILL
BECOME WIDESPREAD OVER MOST AREAS SUNDAY...WITH WIDESPREAD IFR/LIFR
CONDITIONS DEVELOPING...ESPECIALLY OVER EASTERN MINNESOTA AND
NORTHERN WISCONSIN. SIGNIFICANT SNOWFALL IS EXPECTED LATE TONIGHT
INTO SUNDAY NIGHT.

&&

POINT TEMPS/POPS...
DLH  12  18   6  20 /  90 100  70  10
INL   9  13   0  17 /  90 100  20  10
BRD   8  14   4  20 /  30  80  30  10
HYR  11  18  10  19 / 100 100  80  20
ASX  21  22  15  22 / 100 100 100  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...WINTER STORM WARNING UNTIL 6 AM CST MONDAY FOR NORTHERN
     COOK/NORTHERN LAKE-SOUTHERN COOK/LAKESHORE-SOUTHERN
     LAKE/LAKESHORE.

     SNOW ADVISORY UNTIL MIDNIGHT CST SUNDAY NIGHT FOR
     CARLTON/SOUTHERN ST. LOUIS-CENTRAL ST. LOUIS-KOOCHICHING-
     NORTHERN ITASCA-NORTHERN ST. LOUIS-PINE.

WI...WINTER STORM WARNING UNTIL 6 AM CST MONDAY FOR ASHLAND-BAYFIELD-
     BURNETT-DOUGLAS-IRON-PRICE-SAWYER-WASHBURN.

LS...SMALL CRAFT ADVISORY FROM 6 AM SUNDAY TO 12 PM CST MONDAY FOR
     LSZ121-LSZ146-LSZ147-LSZ148.

     SMALL CRAFT ADVISORY FROM 6 AM SUNDAY TO 6 AM CST MONDAY FOR
     LSZ140-LSZ141-LSZ142-LSZ143-LSZ144-LSZ145.

GRANING/MELDE
Hazardous weather outlook, Dec 22, 2:40 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
240 PM CST SAT DEC 22 2007

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
240 PM CST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL CONTINUE THIS AFTERNOON OVER PORTIONS OF NORTHEAST
MINNESOTA...MAINLY THE ARROWHEAD AND BORDER COUNTRY.
TONIGHT...EXPECT SNOW TO BECOME WIDESPREAD OVER MUCH OF THE
REGION...AND BECOME HEAVY OVER PARTS OF NORTHWEST WISCONSIN AND
THE ARROWHEAD. RAIN OVER THE PARK FALLS...PHILLIPS AND MERCER
AREAS WILL BECOME ALL SNOW THIS EVENING. EXPECT ACCUMULATIONS
TONIGHT OF 1 TO 6 INCHES...WITH THE HIGHER TOTALS IN THE ARROWHEAD
AND OVER PARK FALLS...PHILLIPS AND HURLEY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE SUNDAY...AND BE HEAVY AT TIMES....ESPECIALLY
OVER FAR EASTERN MINNESOTA INTO NORTHWEST WISCONSIN AND THE
ARROWHEAD. THE SNOW WILL TAPER OFF OVERNIGHT SUNDAY NIGHT...EXCEPT
ALONG THE SOUTH SHORE OF LAKE SUPERIOR...WHERE MORE ACCUMULATING
SNOW WILL OCCUR. IN ADDITION TO THE SNOW...GUSTY WINDS WILL OCCUR
AND CAUSE BLOWING AND DRIFTING. TRAVEL ACROSS PARTS OF THE
NORTHLAND WILL BE DIFFICULT ON SUNDAY INTO SUNDAY EVENING. WARNINGS
AND ADVISORIES ARE IN EFFECT FOR NORTHWEST WISCONSIN...AND PARTS
OF NORTHEAST MINNESOTA. SEE THE LATEST WINTER WEATHER STATEMENT
FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS
THROUGHOUT THIS EVENT.

LSZ121-140>148-231130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
240 PM CST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS WILL DEVELOP LATE TONIGHT INTO SUNDAY
MORNING...MAKING CONDITIONS HAZARDOUS FOR SMALL CRAFT INTO MONDAY
MORNING. GALE FORCE GUSTS WILL BE POSSIBLE...AND A SMALL CRAFT
ADVISORY IS IN EFFECT. SEE THE LATEST NEARSHORE MARINE FORECAST
FOR FURTHER DETAILS.

MELDE

In the hours before

Local storm report, Dec 22, 3:25 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
325 PM CST SAT DEC 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     SNOW             5 SE GRAND RAPIDS       47.18N 93.45W
12/22/2007  M2.0 INCH        ITASCA             MN   TRAINED SPOTTER

0324 PM     SNOW             BABBITT                 47.65N 91.94W
12/22/2007  M2.0 INCH        EAST CENTRAL ST. L MN   TRAINED SPOTTER

0120 PM     SNOW             HINCKLEY                46.01N 92.94W
12/22/2007  E1.2 INCH        PINE               MN   TRAINED SPOTTER

&&

MELDE
Local storm report, Dec 22, 3:34 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
334 PM CST SAT DEC 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     SNOW             HOYT LAKES              47.51N 92.15W
12/22/2007  M2.4 INCH        EAST CENTRAL ST. L MN   TRAINED SPOTTER

0333 PM     SNOW             16 NE GRAND MARAIS      47.92N 90.10W
12/22/2007  E1.5 INCH        COOK               MN   TRAINED SPOTTER

0333 PM     SNOW             21 N GRAND MARAIS       48.06N 90.34W
12/22/2007  E0.5 INCH        COOK               MN   TRAINED SPOTTER

&&

MELDE
Local storm report, Dec 22, 5:31 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
531 PM CST SAT DEC 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     SNOW             11 W PALISADE           46.71N 93.72W
12/22/2007  M2.0 INCH        AITKIN             MN   TRAINED SPOTTER

0330 PM     SNOW             5 NW CLOQUET            46.78N 92.57W
12/22/2007  M3.0 INCH        ST. LOUIS          MN   TRAINED SPOTTER

0400 PM     SNOW             TRADE LAKE              45.69N 92.59W
12/22/2007  M2.0 INCH        BURNETT            WI   TRAINED SPOTTER

0500 PM     SNOW             15 N GRAND RAPIDS       47.45N 93.52W
12/22/2007  M0.5 INCH        ITASCA             MN   TRAINED SPOTTER

&&

DONOFRIO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Price

When
December 22, 6:00 PM CST to December 23, 8:00 PM CST
Where
Price forecast zone
Reported by
Trained Spotter
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

Winter Storm, Sawyer

When
December 22, 9:00 PM CST to December 23, 8:00 PM CST
Where
Sawyer forecast zone
Reported by
Trained Spotter
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

Winter Storm, Bayfield

When
December 22, 10:00 PM CST to December 23, 8:00 PM CST
Where
Bayfield forecast zone
Reported by
Trained Spotter
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

Winter Storm, Ashland

When
December 22, 10:00 PM CST to December 23, 8:00 PM CST
Where
Ashland forecast zone
Reported by
Trained Spotter
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

Winter Storm, Iron

When
December 22, 10:00 PM CST to December 23, 8:00 PM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

Winter Storm, Washburn

When
December 23, 12:00 AM CST to 8:00 PM CST
Where
Washburn forecast zone
Reported by
Trained Spotter
Coordinates
45.899, -91.791 (the zone’s center; the record gives no point)

Winter Storm, Douglas

When
December 23, 1:00 AM CST to 8:00 PM CST
Where
Douglas forecast zone
Reported by
Trained Spotter
Coordinates
46.464, -91.899 (the zone’s center; the record gives no point)

Winter Storm, Burnett

When
December 23, 3:00 AM CST to 8:00 PM CST
Where
Burnett forecast zone
Reported by
Trained Spotter
Coordinates
45.863, -92.368 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68829, 68828, 68822, 68823, 68824, 68825, 68821, 68827.